Hail, Richland
- When
- May 16, 3:34 PM EST
- Where
- Richland County, Columbia
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.250, -81.033
Several calls from the general public came in reporting 3/4 inch hail in Columbia.
2 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 16, 1:21 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT FRI MAY 16 2003 THE SURFACE TROUGH THAT CURRENTLY EXTENDS THROUGH THE FORECAST AREA AND THE OUTFLOW BOUNDARY FROM THIS MORNING/S THUNDERSTORMS ARE HELPING TO CAUSE THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY AND FAVORABLE WET-BULB ZERO HEIGHTS SUPPORT A POSSIBILITY OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE APPROACHING BACKDOOR FRONT AND H5 SHORTWAVE TROUGH LATE SUPPORT KEEPING POPS OVERNIGHT. CHANCE POPS MAY BE HIGH ENOUGH BECAUSE BOTH THE ETA AND GFS FORECAST RISING H5 HEIGHTS AND BECAUSE OF THE DIURNAL TIMING. EXPECT LITTLE UPPER-LEVEL SUPPORT SATURDAY THROUGH SUNDAY. BOTH THE ETA AND GFS SHOW THE H5 LOW CURRENTLY OVER OKLAHOMA SLOWING AND SINKING SOUTHWARD BEFORE REACHING THE FORECAST AREA. H5 RIDGING APPEARS TO DOMINATE HERE. HOWEVER...ISENTROPIC LIFT OR THE WEDGE FRONT IN THE AREA SHOULD CAUSE SCATTERED SHOWERS OR THUNDERSTORMS. PLAN TO CUT THE GUIDANCE HIGH TEMPERATURES BECAUSE OF WEDGING. ALSO PLAN TO LEAN TOWARD THE LOWER GUIDANCE POPS SATURDAY THROUGH SUNDAY NIGHT BECAUSE H85 WARM ADVECTION APPEARS WEAK AND BECAUSE OF THE H5 RIDGING. EXTENDED...PLAN TO FORECAST CHANCE POPS THROUGH THE PERIOD. THE GFS SHOWS A CONTINUED WEDGE PATTERN EARLY THEN A COLD FRONT MOVING INTO THE AREA WEDNESDAY AND STALLING. WILL CONTINUE THE SAME TEMPERATURE FORECAST WHICH IS BELOW THE ENSEMBLE MEAN EARLY BECAUSE OF THE WEDGE PATTERN...AND NEAR THE MEAN THE REST OF THE PERIOD. FCSTID = 5 CAE 68 79 67 76 / 40 50 40 50 AGS 67 83 66 79 / 40 50 40 50 SSC 67 79 65 75 / 40 50 40 50 OGB 68 81 67 77 / 40 50 40 50 .CAE... GA...NONE. SC...NONE. RJL
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT FRI MAY 16 2003 CORRECTED FOR DATE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... PATCHY DENSE FOG EARLY THIS MORNING OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
SCZ016-022-029-031-038-161647- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1047 AM EDT FRI MAY 16 2003 A CLUSTER OF SHOWERS AND THUNDERSTORMS IN KERSHAW...LEE...SUMTER AND CLARENDON WILL CONTINUE MOVING EAST AT 25 MPH. THE STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS NEAR THREE QUARTERS OF AN INCH AND OCCASIONAL RAIN. THE STORMS WILL BE MOVING OUT OF KERSHAW...LEE...SUMTER AND CLARENDON COUNTIES BY 1230 PM. THE STORMS WILL MOVE THROUGH THE SOUTHERN HALF CHESTERFIELD COUNTY BETWEEN 11 AM AND 1 PM.
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-161829- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1229 PM EDT FRI MAY 16 2003 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA... THE AIRMASS ACROSS THE AREA WILL CONTINUE TO BE MODERATELY UNSTABLE THIS AFTERNOON AND EVENING. THE AFTERNOON HEATING AND A WEAK TROUGH OF LOW PRESSURE WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS. THE STORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON AND CONTINUE TIL AROUND MIDNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. CDL
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-161957- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 157 PM EDT FRI MAY 16 2003 STRONG THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL SAVANNAH RIVER AREA SOUTH AND EAST OF AUGUSTA...ACROSS AIKEN...LEXINGTON ...BAMBERG AND ORANGEBURG COUNTIES. THE STORMS ARE MOVING TO THE NORTHEAST AT 15 MPH. THE STRONGER STORMS MAY PRODUCE HAIL TO ONE HALF INCH AND WIND GUST TO 40 MPH.
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-162041- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 241 PM EDT FRI MAY 16 2003 SCATTERED THUNDERSTORMS WERE LOCATED EAST OF A LINE FROM AUGUSTA TO LEXINGTON. THE STORMS WERE MOVING TO THE NORTHEAST AT 15 MILES PER HOUR. THE STRONGER STORMS WILL PRODUCE HAIL ONE HALF OF AN INCH OR LESS...WINDS TO 45 MILES PER HOUR...RAINFALL AMOUNTS NEAR ONE INCH AS THEY PASS. THE STORMS WILL BE MOVING INTO CALHOUN...RICHLAND...KERSHAW ...FAIRFIELD...CLARENDON AND SUMTER COUNTIES BETWEEN 3 PM AND 4 PM.
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-162129- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 329 PM EDT FRI MAY 16 2003 STRONG THUNDERSTORMS WILL CONTINUE THROUGH 6 PM ACROSS THE AREA...GENERALLY EAST OF A AUGUSTA TO LEXINGTON LINE. THE STRONGER STORMS WILL PRODUCE HAIL TO ONE HALF INCH...WIND GUSTS TO 45 MILES PER HOUR AND RAINFALL AMOUNTS AROUND 1 INCH IN AN HOUR AS THEY MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. THE STORMS WILL BE MOVING INTO SOUTHERN KERSHAW...SUMTER...LEE AND CLARENDON COUNTIES BETWEEN 330 PM AND 5 PM.
The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Several calls from the general public came in reporting 3/4 inch hail in Columbia.
EM reported 3/4 inch hail near Branchville.
Edisto Electric reported trees and powerlines down on Edisto River Road.
EM reported numerous trees down, mainly in southern Aiken county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5354324, 5354325, 5353106, 5353107.